Pulmonary abscess or lung abscess is a lung infection which destroys the lung parenchyma leading to cavitations and central necrosis in localised areas formed by thick-walled purulent material. It can be primary or secondary. Lung abscesses can occur at any age, but it seems that paediatric pulmonary abscess morbidity is lower than in adults. We present the case of a one year and 5-month-old male child admitted to our clinic for fever, loss of appetite and an overall altered general status. Laboratory tests revealed elevated inflammatory biomarkers, leukocytosis with neutrophilia, anaemia, thrombocytosis, low serum iron concentration and increased lactate dehydrogenase level. Despite wide-spectrum antibiotic therapy, the patient’s progress remained poor after seven days of treatment and a CT scan established the diagnosis of a large lung abscess. Despite changing the antibiotic therapy, surgical intervention was eventually needed. There was a slow but steady improvement and eventually, the patient was discharged after approximately five weeks.
The case of a 60-year-old patient who presented with an acute-on-chronic subdural haematoma is reported. Chronic haematoma usually remains asymptomatic, and this is considered to be an unusual course of events. Trivial or minor injury may cause the cortical bridge veins and fragile vessels in the former haematoma to rupture with concomitant reoccurrence of bleeding. Old age, repeated traumatic brain injuries, brain atrophy, antiplatelet agents and oral anticoagulants such as warfarin are considered to be the underlying conditions to cause the reoccurrence of bleeding. However, our patient did not have any of those conditions.
A case of multiple embolisms in the left coronary artery as a rare first manifestation of left atrial myxoma is reported. A patient with embolic myocardial infarction and congestive heart failure was treated by percutaneous aspirations and balloon dilatations. Transesophageal echocardiography disclosed a villous myxoma with high embolic potential. Surgical resection of the tumour, suturing of a patent foramen ovale suture and an annuloplasty of the dilated tricuspid annulus was performed the third day after the admission.
Recovery of the documented left ventricular systolic function can be explained by resorption of myxomatous material. The patient was discharged ten days after the surgery.
Infection with Raoultella ornithinolytica is rare and normally the infection is present in patients with underlying malignancies or chronic diseases. It is normally treated with antibiotics. In this case report, a neuro-intensive patient without malignancies or other severe chronic diseases was colonized with Pseudomonas aeruginosa but infected with Raoultella ornithinolyca. The patient recovered without treatment with antibiotics.
Sepsis and septic shock are major healthcare problems, resulting in high morbidity and mortality. The Surviving Sepsis Campaign (SSC), which standardised the approach to sepsis, was recently updated. Strategies to decrease the systemic inflammatory response have been proposed to modulate organ dysfunctions. Endotoxin, derived from the membrane of Gram-negative bacteria, is considered a major factor in the pathogenesis of sepsis. Endotoxin adsorption, if effective, has the potential to reduce the biological cascade of Gram-negative sepsis. We present a case of a 64-year-old man with severe Gram-negative sepsis, following purulent peritonitis secondary to rectosigmoid adenocarcinoma. To reduce the amplitude of the general effects of endotoxins we used a novel device, the Alteco® LPS Adsorber (Alteco Medical AB, Lund, Sweden), for lipopolysaccharide (LPS) adsorption
The efficacy markers were: the overall haemodynamic profile, translated into decreased vasopressor requirements, the normalisation of the cardiac index, the systemic vascular resistance index combined with the lactate level and the reduction in procalcitonin (PCT) levels. A decrease in the sequential organ failure assessment (SOFA) score at twenty-four hours was demonstrated. The clinical course following treatment was favourable for the days immediately following the treatment.This was attributed to the removal of endotoxin from the systemic circulation. The patient died one week after the endotoxin removal session, developing an ischemic bowel perforation with subsequent multiple organ failures.
Background: Newly approved immunotherapeutic agents, like CTLA-4 inhibitors and antibodies against PD-1, are a promising therapeutic option in cancer therapy.
Case presentation: A 74-year-old man, with a history of advanced stage melanoma and treatment with ipilimumab, pembrolizumab and nivolumab, was admitted to the hospital due to respiratory failure with hypoxemia and dyspnoea. He rapidly developed severe acute respiratory distress syndrome (ARDS), which required treatment in the intensive care unit which included mechanical ventilation and extracorporeal membrane oxygenation (ECMO). Computed tomographic imaging (CT) showed signs of a pneumonitis, with an ARDS pattern related to the use of PD-1 antibodies. Treating the patient with high-dose immunosuppressive steroids led to an overall improvement. He was transferred to a rehabilitation hospital and subsequently to his home.
Discussion and conclusion: This is a unique case report of a patient suffering a grade 4 adverse event under nivolumab who survived having been treated with ECMO. It highlights the possibility of associated adverse reactions as well as the use of ECMO in palliative care patients. ECMO can be of great success even in patients with malignancies, but careful decision making should be done on a case by case basis.
The main complication of anticoagulant therapy is major bleeding. Clinicians are usually aware of these side effects and are careful when managing the therapeutic range of vitamin K antagonist drugs. But major bleeding, while life-threatening, can be overlooked if there are no visible signs of bleeding. Two cases are described in which inaccurate diagnoses lead to inadequate treatment.
The case of an 84 years old woman with uncharacteristic neurologic and cognitive symptoms, suspected of ischemic stroke is presented. Following an extensive assessment in the departments of neurology and internal medicine, the unusual aetiology of stroke was identified as meningovascular neurosyphilis. The patient fully recovered after antibiotic therapy. To our knowledge, this the eldest patient with tertiary neurosyphilis reported in the literature.
Introduction: Toxic megacolon is a life-threatening disease and is one of the most serious complications of Clostridium difficile infection (CDI), usually needing prompt surgical intervention. Early diagnosis and adequate medical treatment are mandatory.
Cases presentation: In the last two years, three Caucasian female patients have been diagnosed with toxic megacolon and treated in the Clinical Infectious Diseases Hospital, Constanta. All patients had been hospitalized for non-related conditions. The first patient was in chemotherapy for non-Hodgkin’s lymphoma, the second patient had undergone surgery for colon cancer, and the third patient had surgery for disc herniation. In all cases the toxin test (A+B) was positive and ribotype 027 was present. Abdominal CT examination, both native and after intravenous contrast, showed significant colon dilation, with marked thickening of the wall. Resolution of the condition did not occur using the standard treatment of metronidazole and oral vancomycin, therefore the therapy was altered in two cases using intracolonic administration of vancomycin and intravenous tigecycline.
Conclusions: In these three cases of CDI, the risk factors for severe evolution were: concurrent malignancy, renal failure, obesity, and immune deficiencies. Ribotype 027, a marker for a virulent strain of CD, was found in all three cases complicated by toxic megacolon. The intracolonic administration of vancomycin, and intravenous tigecycline was successful when prior standard therapy had failed, and surgery was avoided.
Introduction: Anticoagulant overdose frequently occurs in elderly populations especially in remote areas where medical services are scarce. When emergency surgery is required, such patients offer major anaesthetic challenges.
Case presentation: We describe the case of an elderly patient admitted to a surgical ward with acute abdominal pain, on dual anti-platelet therapy and acenocoumarol for a recent acute myocardial infarction treated percutaneously with two drug-eluting stents. Laboratory tests showed severe anticoagulant overdose with uncoagulable INR. The decision was made to use of both light transmission aggregometry [LTA] for platelet function testing and thromboelastography to aid in the management of perioperative haemostasis in order to prevent both severe bleeding and stent thrombosis. Surgery revealed haemoperitoneum, volvulus of the ileum and a venous mesenteric infarction. Intraoperative blood loss was minimal and no blood products were administered. Postoperative course was uneventful without either thrombotic or haemorrhagic complications and the patient was discharged from the Postanaesthesia Care Unit on postoperative day two.
Conclusion: The use of aggregometry and thrombography helped in both evaluation and management of haemostasis of a high-risk patient by goal-directed administration of pro-and anti- coagulants.